Colorado, 2017Winter Weather in Colorado, December 7, 2017
December 7, 2017 · NWS PUB · 1 event in 1 county or zone
A passing system produced six inches of snow near Rosita in Custer county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing system produced six inches of snow near Rosita in Custer county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 6, 10:33 PM MST, 1 hour 57 minutes earlier.
Area forecast discussion, Dec 6, 10:33 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1033 PM MST Wed Dec 6 2017
.SHORT TERM...(This evening through Thursday)
Issued at 255 PM MST Wed Dec 6 2017
...Cold with Areas of Light Snow...
An upper level disturbance is dropping south across Colorado this
afternoon. Disturbance is pretty moisture-starved but because the
air in the precipitating layer is cold enough (-12 to -13C), it is
able to squeeze out a few snow showers. Webcams around the Pikes
Peak Region have shown snow showers here and there, including up
US24 around Cascade and also up around Cripple Creek and Pikes Peak.
Cripple Creek cams were showing a bit of accumulation and there's
been a dusting on top of Pikes Peak but no accumulation noted
elsewhere. This disturbance will continue spreading areas of light
snow southward tonight, impacting the Sawatch Range, Pikes Peak
Region, Wets, Sangres and adjacent areas. Also, models show some
potential over the San Luis Valley and southwest mountains. The
Wets and southern Sangres probably have the best accumulation
potential with 3 to 6 inches possible above 10,000 feet and 1 to 3
possible below. The top of Pikes Peak could maybe see 1 to 3. For
everyplace else, generally no accumulation is expected but there
could be some local light accumulations less than an inch under the
right snow band.
By morning, the current system should be just about all the way
south of Colorado. This will bring a reprieve in the snowfall early
Thursday but then a new system will approach from the north during
the afternoon. Once again, this system will have just enough
moisture for a few snow showers developing mainly in and near the
mountains in the afternoon. Through 6 pm, those showers are only
expected to get as far south at the central mountains and Pikes Peak
Region.
Temperatures will remain colder than average for the next 24 hours.
Lows tonight and highs on Thursday will be very similar to those
over the past 24 hours. A little more winter to withstand before we
warm up again.
.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM MST Wed Dec 6 2017
Thursday night-Friday...Strong northerly flow aloft across the
region Thursday night slowly diminishes from west to east through
the day Friday, as embedded jet core across the Rockies continues to
translate east into Upper Midwest and Northern High Plains. Latest
models continue to indicate enough moisture and lift associated with
the passing jet to support isolated to scattered snow showers to
areas over and near the central and eastern mountains, including the
Palmer Dvd and Raton Mesa, Thursday night into early Friday morning,
with any accumulations expected to be very light and spotty.
Latest models also remain consistent with a strong pressure
gradient developing on Friday, with gusty north to northwest winds
of 25 to 45 mph expected across the area through the day Friday,
strongest across the far southeast plains. Warming temperatures
aloft and mixing associated with the gusty winds will help
temperatures warm back to around seasonal levels on Friday. The
gusty winds, combined with dry conditions will bring elevated fire
danger across the eastern plains, however, humidity levels are
looking to stay above 15 percent, precluding any fire weather
highlights. Needless to say, however, care should be taken to
avoid any fire starts on Friday.
Saturday-Wednesday...No big changes in the ongoing long range
forecast, as Northerly flow aloft continues to weaken as Omega
blocking pattern breaks down and flat upper level ridging builds
into the region. Pattern suggests dry weather with temperatures
warming back to above seasonal levels in the 50s to lower 60s
across the lower elevations and mainly in the 30s and 40s across
the higher terrain through at least the weekend. Models continue
to hint of a possible backdoor front moving across the high
plains brining only slightly cooler temperatures to eastern
Colorado early next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1021 PM MST Wed Dec 6 2017
KCOS and KPUB are expected to have VFR conditions the next 24 hrs.
Thu afternoon both locations will see gusty northerly winds with
gusts between 20 and 30 kts. Thu evening there could be a few
showers in the vicinity of KCOS and possibly near KPUB, however
chances of this occurring are too low to include in the forecast
at this time.
KALS could see some showers in the vicinity through about 09z
tonight, along with some gusty winds. Otherwise, VFR conditions
are expected. Northerly winds are expected on Thu with wind speeds
mostly under 12 kts, but the winds could increase a little in the
evening hours.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LW
LONG TERM...MW
AVIATION...28
Hazardous weather outlook, Dec 6, 1:00 PM MST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
100 PM MST Wed Dec 6 2017
COZ058>089-093>099-072000-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
100 PM MST Wed Dec 6 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
A quick moving disturbance will move south across Colorado this
afternoon and tonight producing some areas of light snow for the
mountains and adjacent lower elevations along and west of the
Interstate 25 corridor. Snow accumulations of 2 to 3 inches with
locally higher amounts are possible over the Southern Sangre de
Cristo Range. Elsewhere, local accumulations from a dusting over
the lower elevations up to an inch or 2 in the higher elevations
will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light snow will be possible over the Spanish Peaks and southern
Sangre De Cristo region. An inch of additional snow is possible
Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight for the mountains.
50/50
In the hours before
Local storm report, Dec 6, 8:49 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
849 PM MST WED DEC 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM SNOW 1 WSW ROSITA 38.09N 105.35W
12/06/2017 M4.0 INCH CUSTER CO CO-OP OBSERVER
&&Winter Weather, Wet Mountains Between 8500 and 10000 Ft
- When
- December 7, 12:30 AM MST to 8:30 AM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 7, 20173 deaths · 2 injured · 3 events
- Winter Storm and Heavy Snow in Mississippi, December 7 to 8, 20171 death · 1 injured · $820,000 · 35 events
- Lake-Effect Snow in Pennsylvania, December 7 to 8, 2017$200,000 · 1 event
- Heavy Snow in Texas, December 7 to 8, 2017$85,000 · 15 events
- Winter Weather in Texas, December 7, 201730 events
- Heavy Snow and Winter Weather in Louisiana, December 7 to 8, 201719 events
- Heavy Snow and Winter Weather in Texas, December 7 to 8, 201711 events
- Heavy Snow and Winter Weather in Mississippi, December 7 to 9, 20178 events
- Winter Weather in Texas, December 7 to 8, 20178 events
- Drought in Texas, December 7 to 20, 20176 events
- Winter Weather in Texas, December 7, 20175 events
- Drought in Louisiana, December 7 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730574.